Heavy Rain, Dodge
- When
- June 27, 9:00 PM CST to June 28, 4:20 AM CST
- Where
- Dodge County, 0.69 mi S of Claremont
- Reported by
- Public
- Coordinates
- 44.040, -93.000
In Claremont, 5.69 inches of rain fell.
Thunderstorms with very heavy rain moved very slowly across southeast Minnesota during the early morning hours of June 28th. These storms dumped between 3 and 7 inches of rain that resulted in flash flooding occurring in Dodge, Olmsted and Fillmore Counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
Thunderstorms with very heavy rain moved very slowly across southeast Minnesota during the early morning hours of June 28th. These storms dumped between 3 and 7 inches of rain that resulted in flash flooding occurring in Dodge, Olmsted and Fillmore Counties. The Rochester International Airport (Olmsted County) was closed when water covered the runways. Numerous roads were underwater and between 40 and 60 cows were swept into the South Branch of the Middle Fork of the Zumbro River north of Byron (Olmsted County). A state of emergency was declared in Fillmore County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jun 27, 5:59 PM CST, 3 hours 1 minute earlier.
Area Forecast Discussion National Weather Service La Crosse WI 659 PM CDT Thu Jun 27 2019 .SHORT TERM...(This evening through Friday) Issued at 228 PM CDT Thu Jun 27 2019 Progressive line of storms continues to move across northeast IA into western WI this afternoon ahead of a shortwave trough across northern MN and along the gradient of an axis of strong instability. Sporadic damaging wind and hail reports have been observed with the line along with brief heavy rainfall. A lack of stronger deep layer shear has likely somewhat limited further organization and more significant impacts. The most intense portion of the line will exit to the east by mid to late afternoon. Behind the line a continued feed of low-level moisture transport into the shortwave trough to the north will likely lead to renewed convective activity. Based on the moisture transport signal with support from the CAMs, this is expected across parts of southern MN into western WI, but exact placement will depend on surface boundary position. While surface-based instability will wane behind the leading line, an axis of elevated instability feeding into the boundary may support some stronger storms. Of greater concern is potential for heavy rain given pwats of 1.5-2.0 inches and deep warm cloud depths. Reports of around an inch of rain in 30 minutes this afternoon suggest environment is quite favorable for intense rain rates. Confidence is still low on exactly which areas will be favored for the heaviest rains (and the duration), but it is possible a short-fused flash flood watch may be needed for portions of the area tonight. On Friday, the shortwave to the north will continue to move east with a very warm, humid airmass remaining in place. Large-scale lift will be weak as mid-level ridging slowly builds in from the west, but with potential for residual surface boundaries to be situated over the area and SBCAPE of 2000 to 3000+ J/kg, isolated to scattered storms are possible. While a few strong storms could not be ruled out, the lack of deep layer shear will likely keep storms pretty disorganized in nature. Highs will be in the mid 80s to low 90s. .LONG TERM...(Friday night through Thursday) Issued at 228 PM CDT Thu Jun 27 2019 Two main concerns through the upcoming weekend. The first will be the arrival of some early summer heat. The main ridge axis looks to remain over the eastern part of the country allowing southwest flow to be in place from the Desert Southwest into the Upper Midwest. Temperatures at 850 mb look to climb into the 22 to 24C range for both Saturday and Sunday. With some partial sunshine Saturday, surface temperatures are expected to top out in the upper 80s to lower 90s. Temperatures Sunday look to be a couple of degrees warmer before some clouds start to roll in ahead of an approaching front. Dew points Saturday should be allowed 70 to push heat indices into the middle to upper 90s. By Sunday, the dew points could reach the lower to middle 70s ahead of the front which would push heat indices into the 95 to 100 range. Depending on the areal coverage of these higher heat indices, a heat advisory may be needed Sunday. The other concern then will be with the rain chances with the incoming front Sunday. The upper level ridge axis will get flattened as a short wave trough comes out the Rockies and tops the ridge axis as it moves across the Upper Midwest. While the wave should pass by to the north of the area, it will still be close enough to lower the heights enough to allow for the possibility of some convection along the incoming front. The main moisture transport axis looks to be in place ahead of the short wave trough and should intersect the front as it comes into the region. Forecast soundings for Sunday afternoon show a pretty strong low level cap should be in place with the influx of warm air. The 27.12Z GFS suggests this cap will hold tight through the day so that any convection that would form along the front would be elevated. The potential for severe weather Sunday thus looks to be rather conditional with the main forcing passing to the north and will there be enough to break the cap. For now, will keep the rain chances in the 30 to 50 percent range. The front looks to then hang up over the region for a continued threat of some convection into the middle of next week. The upper level ridge should continue to retreat into the southeast part of the country setting up the potential for additional short wave troughs to move across the region. Some differences between the GFS and 27.12Z ECMWF on this scenario though, which leads to some lower confidence on how much rain may occur next week. The GFS wants to bring some troughing over the region as an upper level low moves across central Canada while the ECMWF keeps this troughing farther north with the northern extent of the ridge still over the region. Because of these differences, the rain chances will be kept in the 20 to 30 percent range for the most part. It should also be cooler next week with the front expected to hang up south of the area. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 659 PM CDT Thu Jun 27 2019 Main aviation concerns are on the potential for more shower and thunderstorms at the TAF sites tonight. While showers an a few storms will continue this evening, there could be an intensification of the storms by 03 to 04Z. If the storms intensify late this evening into the overnight they will have the potential to produce heavy rain, frequent lightning, and possibly gusty winds. IFR conditions are possible near any storms overnight. Then stratus could develop over the TAF sites in the 9 to 11 Z timeframe with MVFR conditions possible. We should see a return to VFR conditions by mid to late morning at both TAF sites as weak high pressure edges in from the northwest. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && SHORT TERM...JM LONG TERM...04 AVIATION...Wetenkamp
Hazardous Weather Outlook National Weather Service La Crosse WI 339 PM CDT Thu Jun 27 2019 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-281100- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 339 PM CDT Thu Jun 27 2019 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...Tonight More thunderstorms are expected tonight. These storms will have the potential to produce heavy rain that could lead to some flash flooding. Some of the stronger storms could also produce strong winds. .DAYS TWO THROUGH SEVEN...Friday through Wednesday The thunderstorm chances will continue into Friday with lightning the main threat. There will be on and off chances for thunderstorms from Sunday afternoon through Wednesday. At this time, it is too early to determine if there is a threat for severe weather. .SPOTTER INFORMATION STATEMENT... Any reports of flooding tonight would be appreciated. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. 04
Special Weather Statement National Weather Service La Crosse WI 443 PM CDT Thu Jun 27 2019 IAZ029-272245- Fayette- 443 PM CDT Thu Jun 27 2019 ...A STRONG THUNDERSTORM WILL AFFECT FAYETTE COUNTY... At 440 PM CDT, a strong thunderstorm was located near Tripoli, or 13 miles northwest of Oelwein, moving east at 25 mph. Wind gusts up to 35 mph, pea size hail, and heavy downpours are possible with this storm. Locations impacted include... Oelwein, Fayette, Maynard, Arlington, Wadena, Westgate, Albany, and Brainard. If outdoors, seek shelter inside a building. LAT...LON 4264 9208 4290 9208 4294 9161 4264 9161 TIME...MOT...LOC 2140Z 263DEG 23KT 4275 9216 Lee
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
447 PM CDT THU JUN 27 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM TSTM WND DMG SPARTA 43.94N 90.81W
06/27/2019 MONROE WI PUBLIC
RECEIVED A PICTURE OF A LARGE BRANCH SNAPPED
FROM A TREE. TIME ESTIMATED FROM RADAR.
&&Special Weather Statement
National Weather Service La Crosse WI
513 PM CDT Thu Jun 27 2019
IAZ030-272245-
Clayton-
513 PM CDT Thu Jun 27 2019
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN CLAYTON COUNTY...
At 512 PM CDT, a strong thunderstorm was located near Arlington, or
14 miles southwest of Elkader, moving east at 35 mph.
Winds in excess of 40 mph and penny size hail are possible with this
storm.
Locations impacted include...
Guttenberg, Elkader, Strawberry Point, Garnavillo, Volga, North Buena
Vista, Garber, Osterdock, Elkport, Millville, and Mederville.
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4285 9161 4288 9110 4275 9107 4269 9097
4268 9090 4265 9090 4264 9160
TIME...MOT...LOC 2212Z 268DEG 33KT 4272 9162
CAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
749 PM CDT THU JUN 27 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0135 PM TSTM WND DMG WEST SALEM 43.90N 91.08W
06/27/2019 LA CROSSE WI NWS EMPLOYEE
NWS EMPLOYEE REPORTS MULTIPLE BRANCHES DOWN,
INCLUDING A LARGE BRANCH.
&&Special Weather Statement National Weather Service La Crosse WI 928 PM CDT Thu Jun 27 2019 MNZ079-086>088-WIZ029-032>034-041-042-280600- Wabasha-Dodge-Olmsted-Winona-Clark-Buffalo-Trempealeau-Jackson- La Crosse-Monroe- Including the cities of Wabasha, Dodge Center, Rochester, Winona, Neillsville, Alma, Arcadia, Whitehall, Black River Falls, La Crosse, Sparta, and Tomah 928 PM CDT Thu Jun 27 2019 ...Thunderstorms With Heavy Rain And Possible Flooding Threat Tonight... Thunderstorms will continue to increase in coverage tonight, especially north of Interstate 90. The storms will be capable of producing periods of heavy rainfall and if the storms repeat over areas, flooding may develop. In addition, the strongest storms could produce some hail, frequent lightning, and gusty winds. Look for the storms to taper off after 3 AM. Have a way to receive weather alerts tonight and if you are near a flood prone area, keep an extra close watch on the weather and be ready to move to higher ground if heavy rains occur. Wetenkamp
The Minneapolis radar (KMPX), 101 km away, was scanning. The volume nearest the first event began at 02:58 UTC.
7 heavy rain, 5 flood, 3 flash flood. Local standard time, as filed.
In Claremont, 5.69 inches of rain fell.
In Kasson, 7.5 inches of rain fell.
Near Mantorville, 5.75 inches of rain fell.
Near Byron, 6.24 inches of rain fell.
On the southwest side of Rochester, 7.25 inches of rain fell.
On the southwest side of Rochester, six inches of rain fell.
Southeast of Rochester, 7.3 inches of rain fell.
Flash flooding occurred across the western sections of Olmsted County after thunderstorms dropped 3 to 7 inches of rain. The Rochester International airport was closed after water covered the runways. Along the South Branch of the Middle Fork of the Zumbro River, between 40 and 60 cows were swept away north of Byron with about 15 of these cows drowning. The campground at Oxbow County Park was flooded with the water damaging at least one car. U.S. Highways 52 and 63 and numerous other roads had water over them. Some business on the southwest side of Rochester suffered water damage when flood waters entered the buildings.
Thunderstorms with very heavy rain dumped between 3 and 7 inches across much of Dodge County. Flash flooding resulted from this rain with water covering numerous roads, including U.S. Highway 14. Near Wasioja, 605th Street was washed out. A truck tried to drive through flood waters on State Highway 56 and was swept into a nearby field. The occupants of the truck were not injured.
Thunderstorms with heavy rain dropped 3 to 5 inches of rain across the northwest portions of Fillmore County. This caused some flash flooding to occur, which was mainly water going over roads. Water from Mill Creek flooded a park in the southwest side of Chatfield and went over County Road 2.
After the heavy rain earlier in the day, flooding continued across portions of Dodge County. Flood waters from Masten Creek covered State Highway 57 in Kasson.
After the heavy rain earlier in the day, flooding continued across portions of Olmsted County. Flood waters from Salem Creek covered County Road 25 south of Byron.
Runoff from heavy rains pushed Cascade Creek out of its banks in Rochester. The creek crested over a foot above the flood stage at 14.21 feet.
Runoff from heavy rains pushed the South Fork of the Zumbro River out of its banks in Rochester. The river crested over two and a half feet above the flood stage at 16.57 feet on June 28th.
Runoff from heavy rains pushed the Zumbro River out of its banks in Zumbro Falls. The river crested just over nine feet above the flood stage at 27.03 feet on June 29th.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2019Every state in 2019This day in weather historyWarnings in Minnesota, June 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 834569, 834568, 834581, 834578, 834572, 834585, 834577, 834544, 834549, 834564, 834565, 834570, 840166, 839484, 839488.